Saturday, January 30, 2010

A is for Aromasin

I felt really great once I got off of the Tamoxifen. Didn't realize how bad I'd been feeling.

Then I got scared about not having that protection.
So I spoke to my role models: one a breast cancer survivor for over 10 years who didn't take any Tamoxifen or other anti-estrogen med. The other was a different kind of cancer survivor who was told by her oncologist she'd die and the oncologist died instead. My friend's now in the best shape of her life over 10 years later.

After talking to these women, the job I had in front of me looked like: if you don't get back on an anti-estrogen pill, you have to get yourself in the very best shape of your life including diet, exercise, stress, emotions, thoughts, etc., etc. or you'll have a recurrence. I really didn't feel up to the challenge.

Then I went to my oncologist, Dr. Wu, and he suggested I try the Tamoxifen again. I didn't like that idea. I wanted to try the other med for post-menopausal women. There are many of those. All the same form of the same thing, slightly different so they could patent it. All have a danger of causing osteoporosis. But Tamoxifen can cause blood clots and uterine cancer so...

I asked which was the best and he said, it's a crap shoot. So I had to decide which form of this med to choose. Femara? Aromasin? Arimedex? I chose Aromasin because it sounds like Allison. How's that for good medical practice? Now that I was back on something - even something that blocks your adrenals from producing estrogen - I felt safer. That night, I woke up a few times. The next morning I didn't want to get out of bed. I didn't want to exercise. I don't really want to be writing right now. I find I can push myself through this overwhelming overwhelm but it takes a lot of energy to ignore it.

I'm going to try it for a week and in the meantime, see my acupuncturist who may have some ideas for me to deal with these drugs. And I'm getting an appointment with a psychiatrist to explore the possibility of something that will carry me through not having estrogen. Celexa just isn't cutting it.

So I'll keep you posted. It's really a drag not to get to just be done with treatment and run off into the sunshine of my new boob-free life. I keep getting pulled back into dealing with this. I keep wondering what it is in G-d's plan for me to keep revisiting these things just when I thought I'd nailed them down.

I'm just trying to remember that I am being supported through all of this and get my answers in magical ways. Briefly I'll tell you about the psychic/medium I ran into who helped me know that it was the Tamoxifen that was the problem when I had been thinking instead that my anti-depressant just didn't work anymore. "There's something you're taking that picks you up and another that shuts you down...Yes, the 'T' one is the problem. If you go to a naturopath, maybe you can find something to take with it so it's not a problem." Next day I broke out in the rash. Her website:

BTW, Happy Tu B'Shevat!!! I saw pink blossoms on the trees today. May this turn of events for me be just another blossoming. Hope you have a great weekend and a good Shabbos too.